New York, 2017

Winter Storm and Winter Weather in New York, December 22 to 23, 2017

December 22 to 23, 2017 · NWS ALY · 12 events in 12 counties and zones

A complex storm system brought snow and a wintry mix to the region on Friday, December 22nd through Saturday, December 23rd, 2017. The precipitation started out as snow on Friday, but transitioned to a wintry mix by Friday night.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A complex storm system brought snow and a wintry mix to the region on Friday, December 22nd through Saturday, December 23rd, 2017. The precipitation started out as snow on Friday, but transitioned to a wintry mix by Friday night. Freezing rain lingered through the day Saturday as a warm front lifted through the region, especially for sheltered mountain valley areas. Snowfall totals ranged from a trace in the Mid-Hudson Valley up to 8.5 inches in the Adirondacks (Hamilton county) along with light icing as well. A few spots in the Mohawk Valley and Saratoga Region saw up to two tenths of an inch of ice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 22, 12:48 AM EST, 12 minutes earlier.

Area forecast discussion, Dec 22, 12:48 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1248 AM EST Fri Dec 22 2017

.SYNOPSIS...
High pressure will drift over southern Quebec tonight, as low
pressure and a warm front approaching from the southwest will bring
snow to much of the region Friday morning into the afternoon, with a
transition to a wintry mix Friday night into Saturday morning
changing to rain in all locations by Saturday afternoon. As the cold
front moves across the region lingering precipitation may change
back to light snow Saturday night especially northwest of the
Capital Region. Another storm system could bring some snow to the
region late Christmas Eve night into Christmas Day.

&&

.NEAR TERM /THROUGH TODAY/...
Updated at 1030 pm... Clouds are gradually lowering and
thickening across the area late this evening. Light snow is
reaching the ground as far east as the western Finger Lakes of
central New York and expect a stripe of light snow to move
quickly east reaching western New England by sunrise. Snow
amounts through 12z should be mainly an inch or less with
heaviest amounts in the Mohawk valley through 12z. Temperatures
late this evening have fallen to near zero over the Adirondacks,
and are still in the 20s in the mid-Hudson Valley and immediate
Albany area. With increasing cloudiness expect most areas to
fall just a few more degrees overnight.

Taking a look at some of the latest guidance including the 00z
NAM... it still looks like most of the snow through mid-morning
Friday will fall in band from the Mohawk valley to northern
Massachusetts and northward, with very little falling in the
immediate Capital District and points south. Snow and or mixed
precipitation will fill in across our southern counties later
Friday but at this point it appears that moderate to heavy snow
amounts will be confined to areas north of I-90 for this event.
Previous discussion is below.

Updated at 730 pm... High clouds have overspread the region and
light snow is developing over southern Ontario and will be
spreading across western NY before midnight. Latest high
resolution model runs are in good agreement showing a band of
light snow streaking east across central NY during the predawn
hours and reaching eastern NY and western New England just
before daybreak. The main part of this snow band looks to be
north of the mid-Hudson valley through sunrise. Have tweaked
pops to account for latest observations and the latest high
resolution forecasts. Up to an inch of snow may accumulate over
the Mohawk valley and southern Adirondacks by daybreak with a
coating across the Capital District. Previous discussion is
below.

..A Winter Storm Warning has been issued for the Mohawk Valley of
southern Herkimer, Fulton and Montgomery Counties , the southern
Adirondacks, Lake George Region including northern Saratoga County,
as well as southern Vermont from 3 AM EST FRI to noon SAT...

     A Winter Weather Advisory will be in effect 3 AM EST FRI to 10 AM
EST SAT for the Schoharie Valley, northern Catskills, Helderbergs,
Great Capital Region, northern Taconics, and northern Berkshire...

     A Winter Weather Advisory has been issued from 4 PM EST FRI to 6
AM EST SAT for the eastern Catskills, mid Hudson Valley, southern
and central Taconics, southern Berkshires, and Litchfield County
CT...

A complex storm system will impact the forecast area Friday morning
through Saturday.  This storm will impact the region in multiple
bouts/phases. The first phase will arrive Friday morning, as a warm
front approaches from the OH Valley, and the northern Mid Atlantic
Region. An arctic high will funnel shallow cold air across the
region this evening, as it drifts eastward over south central
Quebec.  Initially, clouds will increase, thicken and lower across
the region prior to midnight. Temps will initially drop off quickly
into the single digits and teens across the region with a few lower
20s south of Albany

The low to mid level isentropic lift quickly increases after
midnight initially west of the Hudson River Valley between midnight
and 3 am, and then light snow will gradually overspread the Capital
Region and northern Berkshires north and west between 3 am and 6 am.
The set-up is a classic over running situation with strong
isentropic lift in the low to mid-levels ahead of the front with
shallow cold sub freezing air dammed into place in the low-levels.
Critical partial thicknesses and thermals profiles indicate an all
snow ptype to start.  It will take some time for the low-levels to
saturate especially from the Capital Region south and east.  We are
only expecting 1 to 2 inches or so of snow across the western-
central Mohawk Valley and southern Adirondacks before sunrise with a
dusting to an inch or so from the eastern Catskills/Mid-Hudson
Valley/Berkshires northward into the Capital Region, Lake George
Region, and southern VT.

Late Friday morning through the afternoon...The isentropic lift
increases on the 285/290k surfaces with the 12Z GEFS indicating a +v
wind component /southerly/ anomaly of 1 to 2 standard deviations
above normal. The 850 hPa southwesterly low-level jet increases to
30-45 kts in the late morning into the afternoon based on the
GFS/NAM/ECMWF.  A strong baroclinic zone sets up across the region
with the snow potentially becoming moderate to heavy in the late
morning into the afternoon especially from the I-90 corridor
northward.  The best H850-700 FGEN aligns near the Mohawk
Valley/Capital Region northward on the GFS/NAM between 15Z-21Z.  We
are expecting some orographic enhancement off the southern/southwest
Adirondacks, and a high snow to liquid ratio snowfall in the 15-20:1
range. Total QPF has increased on the NAM/GFS/ECMWF with 0.50" to
0.75" prior to 00Z/SAT.  The higher QPF and higher snow to liquid
ratios will allow 3 to 6" to occur in the immediate Capital Region
especially from the Tri Cities northward. Some east to southeast low-
level downsloping or shadowing may knock the totals down a tad just
south of Albany. Also, there will be a sharp gradient with the snow
amounts just south of Schoharie, Albany and northern Berkshire
Counties, where we only expect 1 to 3" or so. The immediate Capital
Region/Schoharie Valley/northern Taconics/northern Berkshires may
get 3 to 6" before a transition to sleet and freezing rain by
nightfall. The jackpot area looks to be the western and central
Mohawk Valley, southern Adirondacks, Lake George northern Saratoga
Region, and southern VT, where the isentropic lift is maximized with
the best pcpn efficiency and some orographic enhancement, as we are
expecting 5-10 inches by around 7 pm.  The thermodynamics will drive
this event, as the upper dynamics in terms of jet streak location
are not favorable.

The thermal profiles on the NAM/ECMWF/GFS do show the 0C line at
H850 creeping north towards the Capital Region, Berkshires, and
Schoharie County by nightfall.  The critical partial thicknesses and
buffer soundings show a ptype transition to sleet and freezing rain.
Temps will only stubbornly rise into the mid and upper 20s with a
few lower to mid 30s over the mid Hudson Valley/NW CT where it
possible some plain rain occurs.  Some locations in the southern
Adirondacks/southern Greens corridor may not get out of the upper
teens or lower 20s.  We did place an advisory out for the southern
most zones for the light sleet and freezing potential starting at 4
pm (not for the snow since only a few tenths to a few inches is
possible in these areas). The low pressure system riding along the
boundary looks to be move across the region in the early evening
when the ptype looks to turn to an icy mix with additional light
snow amounts, and some ice accumulations with the low-level cold air
dammed into place.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
A warm front will lift northeast from the southern Tier and
central New York into eastern New York Saturday morning as a
wave of low pressure lifts into western New York.

The ageostrophic wind will be from the north despite the
overrunning precipitation associated with warner air aloft.
This northerly component to the wind should reinforce shallow
cold, relatively dry air into the region as isentropic lift
increases aloft with the strengthening low/mid level jet
associated with the southern wave of low pressure. This should
result in freezing rain and some sleet to overspread the region
later Friday night and persist into at least Saturday morning.
There is a possibility that, as we have seen in the past, that
cold subfreezing air never dislodges in some northern areas
Saturday. At the very least, expect ice accretion of one tenth
to one quarter of an inch across much of the southern
Adirondacks, Lake George Saratoga region, and southern VT,
especially adjacent to the CT Valley through Saturday morning,
with up to one tenth of an inch closer to I-90 including the
northern Berkshires and Capital Region. However, if the cold air
persists longer, even greater ice amounts will be possible.

Some freezing rain could occur farther south Friday night,
including the eastern Catskills, southern Berkshires and
Litchfield Hills, so advisories have been issued for these areas

As for temperatures, lows Friday night will see temperatures
remain nearly steady, or perhaps fall just a degree or two in
the evening in a few locations. Saturday high temperatures -
which will occur late in the day - should be in the mid 30s to
mid 40s.

Saturday night into Sunday, we find our region in the wake of the
wintry mixture to rain event with a period of somewhat tranquil
weather under variable cloud coverage.  There could be some light
snow showers or flurries from time to time but an overall dry
forecast period expected.  Temperatures will be seasonable cool for
this time as we watch upstream trends very closely with clouds
increasing through Christmas Eve. Lows Saturday night will be in
the upper teens to upper 20s with highs on Sunday in the mid 20s
to around 40.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Potential for some accumulating snow into Christmas Day...

Most sources of model guidance continue to trend eastward with
cyclogenesis off the New England coast Monday (Christmas) morning,
with the 12Z ECMWF, GFS, CMC and GEFS mean all indicating a
strengthening surface cyclone offshore southeast of Maine by early
Monday afternoon. An upper level trough axis is forecast to move
through our region during the first half of Christmas Day, with an
inverted surface trough extending westward from the main cyclone
into southern New England and southeast New York. These features
would likely result in at least a light snow accumulation across
much of the area, which would impact holiday travel. We will
continue to closely monitor model trends over the next few days,
since a westward shift in this potentially developing cyclone would
result in greater snowfall.

In wake of the cyclone and upper level trough axis passage, a well
aligned westerly flow will set up across the Great Lakes into the
Northeast for late Monday into Monday night, with a moist layer
forecast up to around 600 mb. Depending on the exact flow trajectory
there could be a period of moderate to heavy lake effect snow across
parts of the western Adirondacks. Will mention likely pops for this
area, with lower chances farther south and east.

Tempertures will gradually become much colder through much of next
week, with all areas experiencing high temps below freezing by
Tuesday. A weak upper level disturbance and a surface cold front
passage will result in isolated to scattered snow showers Tuesday
into Tuesday night. Temperatures will cool even further in wake of
this system for Wednesday. 850 mb temperature anomalies of -1 to -2
STDEV will be common, with an even colder intrusion of arctic air
possible Thursday courtesy of strong 1040+ mb high pressure building
east into southern Ontario/Quebec. Depending on eventual wind speeds
later in the week, wind chill values could approach advisory levels
over the higher terrain.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Clouds continue to lower and thicken early this morning ahead of
an advancing warm front heading this way from the eastern Ohio
Valley. Flying conditions are currently VFR and will continue to
be VFR through much of the remainder of the overnight hours
with very light or calm winds.

Towards daybreak, a band of light snow will start to spread
towards KALB/KGFL from the west. Some snow is possible as early
as 10z, although the best threat is likely for after 12z. Once
snow starts, visibility will quickly lower down to IFR
conditions and ceilings will lower to IFR as well, especially
for KGFL as snow will be steadier there. The best snow may shift
just north of KALB during the morning, so it's possible that
conditions may improve back to MVFR from time to time as
snowfall becomes lighter and/or more intermittent.

Meanwhile, precip won't start at KPOU and KPSF until later in
the morning, possible as late 15z-17z. Once it does, it will
probably be a brief period of SN, changing to PL and eventually
to FZRA/FZDZ during the afternoon hours. Visibility will be IFR
during snow, but may generally be MVFR during mixed precip.
Ceiling will gradually lower as well to 1-3 kft for KPOU/KPSF.

During the evening, the best precip will shift away from the
area with just some lingering light freezing drizzle for
KGFL/KALB/KPSF and just plain rain or drizzle at KPOU. Precip
will be very light, so visibility will be 5-6 SM but ceilings
will continue to be rather low (close to 1000 ft) due to
lingering low level moisture and will vary between low-end MVFR
and IFR into Friday night. Winds will continue to be rather
light. Steadier precip in the form of rain or freezing rain will
arrive again for later Friday night.

Outlook...

Saturday: High Operational Impact. Definite RA.
Saturday Night: Moderate Operational Impact. Chance of SHRA...SHSN.
Sunday: Low Operational Impact. Slight Chance of SHRA...SHSN.
Sunday Night: High Operational Impact. Likely SN.
Christmas Day: High Operational Impact. Breezy Likely SN.
Monday Night: Moderate Operational Impact. Chance of SHSN.
Tuesday: Low Operational Impact. Slight Chance of SHSN.

&&

.HYDROLOGY...
A period of accumulating snow is likely on Friday, especially
along and north of I-90. The snow will transition to a wintry
mix and then to rain on Saturday, tapering off Saturday night.
Total QPF amounts Friday through Saturday night of three
quarters of an inch to an inch and one quarter are likely.
These amounts, along with some minor snowmelt of existing
snowpack over higher elevations, are expected to lead to within-
bank river rises, but flooding is not expected at this time.

Another round of wintry precipitation is possible Christmas Eve
night into Christmas Day, but there is high uncertainty at this
time.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory from 4 PM this afternoon to 6 AM EST
     Saturday for CTZ001-013.
NY...Winter Weather Advisory from 4 PM this afternoon to 6 AM EST
     Saturday for NYZ058>061-063>066.
     Winter Weather Advisory until 10 AM EST Saturday for
     NYZ047>054.
     Winter Storm Warning until noon EST Saturday for NYZ032-033-
     038>043-082>084.
MA...Winter Weather Advisory from 4 PM this afternoon to 6 AM EST
     Saturday for MAZ025.
     Winter Weather Advisory until 10 AM EST Saturday for MAZ001.
VT...Winter Storm Warning until noon EST Saturday for VTZ013>015.

&&

SYNOPSIS...KL/11/Wasula
NEAR TERM...MSE/Wasula
SHORT TERM...KL/11
LONG TERM...JPV
AVIATION...Frugis
HYDROLOGY...KL/11
Hazardous weather outlook, Dec 21, 4:04 PM EST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
404 PM EST Thu Dec 21 2017

NYZ032-033-038>043-082>084-VTZ013>015-221200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
404 PM EST Thu Dec 21 2017

...WINTER STORM WARNING IN EFFECT FROM 3 AM FRIDAY TO NOON EST
SATURDAY...

This Hazardous Weather Outlook is for the Mohawk Valley, Lake George
Saratoga Region, and southern Adirondacks of east central New York,
and southern Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Another round of wintry precipitation is possible late Christmas Eve
through Christmas Day. There is still high uncertainty with this
potential system.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send reports of snowfall and ice accretion
to the National Weather Service.

CTZ001-013-MAZ025-NYZ058>061-063>066-221200-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
404 PM EST Thu Dec 21 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM FRIDAY TO 6 AM EST
SATURDAY...

This Hazardous Weather Outlook is for northwestern Connecticut, the
eastern Catskills, central and southern Catskills, central and
southern Taconics and mid Hudson Valley of east central New York, and
the southern Berkshires of western Massachusetts.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another round of wintry precipitation is possible late Christmas Eve
through Christmas Day. There is still high uncertainty with this
potential system.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send reports of snowfall and ice accretion
to the National Weather Service.

MAZ001-NYZ047>054-221200-
Northern Berkshire-Schoharie-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Western Albany-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-
404 PM EST Thu Dec 21 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM FRIDAY TO 10 AM EST
SATURDAY...

This Hazardous Weather Outlook is for the Schoharie Valley, Greater
Capital District and northern Taconics of east central New York and
the northern Berkshires of western Massachusetts.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another round of wintry precipitation is possible late Christmas Eve
through Christmas Day. There is still high uncertainty with this
potential system.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send reports of snowfall and ice accretion
to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 6 winter weather. Local standard time, as filed.

Winter Storm, Hamilton

When
December 22, 1:00 AM EST to December 23, 6:00 PM EST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Winter Storm, Northern Warren

When
December 22, 1:00 AM EST to December 23, 6:00 PM EST
Where
Northern Warren forecast zone
Reported by
Trained Spotter
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Storm, Northern Saratoga

When
December 22, 1:00 AM EST to December 23, 6:00 PM EST
Where
Northern Saratoga forecast zone
Reported by
Trained Spotter
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Storm, Northern Washington

When
December 22, 1:00 AM EST to December 23, 6:00 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Winter Storm, Southeast Warren

When
December 22, 1:00 AM EST to December 23, 6:00 PM EST
Where
Southeast Warren forecast zone
Reported by
Trained Spotter
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Storm, Northern Fulton

When
December 22, 1:00 AM EST to December 23, 6:00 PM EST
Where
Northern Fulton forecast zone
Reported by
Trained Spotter
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Weather, Northern Herkimer

When
December 22, 1:00 AM EST to December 23, 6:00 PM EST
Where
Northern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Weather, Southern Herkimer

When
December 22, 1:00 AM EST to December 23, 6:00 PM EST
Where
Southern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Weather, Southern Fulton

When
December 22, 1:00 AM EST to December 23, 6:00 PM EST
Where
Southern Fulton forecast zone
Reported by
Trained Spotter
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Weather, Montgomery

When
December 22, 1:00 AM EST to December 23, 6:00 PM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Winter Weather, Southern Saratoga

When
December 22, 1:00 AM EST to December 23, 6:00 PM EST
Where
Southern Saratoga forecast zone
Reported by
Trained Spotter
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Weather, Southern Washington

When
December 22, 1:00 AM EST to December 23, 6:00 PM EST
Where
Southern Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731899, 731900, 731901, 731902, 731903, 731904, 731918, 731920, 731921, 731922, 731923, 731924.